Caffeine is a chemical substance found in nature in such plants as coffee beans, tea leaves and kola nuts. It can also be artificially created and is sometimes added to food products, including many sodas. Caffeine is the main ingredient in over-the-counter stimulants such as NoDoz and Caffedrine and in most energy drinks, such as Red Bull. Coffee, tea, soda or other caffeine-based stimulants serve as a short-term energy boost and can help you keep alert. Caffeine consumption can, however, have side effects, including dizziness.
Video of the Day
How Much Caffeine is Too Much
According to MedlinePlus, a moderate amount of coffee is about three 8-oz. cups per day, or about 250mg of caffeine. That's the number to keep in mind if you drink tea, soda or other energy drinks. Ten 8-oz. cups of coffee, or more than 750mg of caffeine daily, would be too much. Drugs.com says you can take 100mg about every three to four hours by mouth, which is similar the Mayo Clinic's recommendation of an upper limit of 600mg per day.
Individuals react differently to caffeine, so you may get dizzy after consuming several drinks totaling 400mg of caffeine, while someone else may feel the effects of a single cup of coffee and a third person could drink the equivalent of six or eight cups of coffee without feeling any significant effects.
Caffeine and Dizziness
Dizziness, which some people describe as light-headedness, giddiness or unsteadiness, can result from motion, injury, medications or illness. Caffeine, like tobacco and other stimulants, actually reduces blood flow to the brain, which is why you may feel dizzy if you ingest a lot of it.
Other Side Effects of Caffeine
People who have cardiovascular conditions, irritable bowel syndrome or an ulcer or who are prone to osteoporosis should use caffeine with caution, if at all. One big side effect of caffeine is insomnia, so stay away from caffeinated substances later in the day.
Caffeine is rarely harmful, but you can overdose on it. Because tolerance to caffeine varies so much, an overdose is identified by the symptoms it produces, rather than by the specific amount consumed. Besides dizziness, the symptoms of an overdose could include difficulty breathing, convulsions, diarrhea, fever, an irregular heartbeat, twitchiness and vomiting. If you think you've overdosed on caffeine, don't attempt to treat it yourself. You should call 911 or the National Poison Control Center at 1-800-222-1222.
Caffeine can interact with a few other drugs. It may increase the effects—both good and bad—of aspirin, clozapine and theophylline. Clozapine is used to treat schizophrenia and theophylline may be prescribed for asthma and other breathing disorders. Caffeine could make lithium, used in the treatment of bipolar disorder, less effective. Other medications, including Tagamet and oral contraceptives, could enhance the effects of caffeine.
- MedlinePlus; Caffeine in the diet; David C. Dugdale, III, MD; May 2009
- Drugs.com: Caffeine
- MayoClinic.com; Caffeine content for coffee, tea, soda and more; October 2009
- American Academy of Otolaryngology; Dizziness and Motion Sickness; December 2010
- MedlinePlus; Caffeine Overdose; Jacob L. Heller, MD, MHA, January 2010
Is this an emergency? If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911.